Florida, 2018

Tornado in Florida, July 4, 2018

July 4, 2018 · NWS MLB · 1 event in 1 county or zone

A well-defined mid and upper level low pressure system was located just east of Florida. As these systems moved west over the state, they created enhanced lift and increased instability as cooler mid-level temperatures overspread the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A well-defined mid and upper level low pressure system was located just east of Florida. As these systems moved west over the state, they created enhanced lift and increased instability as cooler mid-level temperatures overspread the area. This provided a favorable environment for strong thunderstorms. Afternoon showers and thunderstorms developed along the sea breeze and collision of outflow boundaries from early morning showers. One storm became strong over Tavares, where it produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 4, 9:20 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Wed Jul 4 2018

.DISCUSSION...

Morning analysis shows a deep inverted trof over the region...H100-
H70 axis extending from the FL Keys to the NC Outer Banks. Aloft, a
60KT easterly jet streak in the H30-H20 lyr passing over the FL/GA
boarder, placing central FL under its ascending left front quad.
Morning ROABs show decent moisture acrs the area with PWat values
generally arnd 1.75"...while RAP40 analysis shows H100-H70 mean RH
btwn 70-80pct and H85-H50 dewpoint depressions btwn 3-5C. Enhanced
instability on the backside of the trof has allowed sct shras/tsras
to dvlp over the lcl Atlc, a few of which have pushed onshore south
of Cape Canaveral.

As the trof and its closed mid lvl low pass overhead, central FL
will gain its ascending flank, setting the stage for nmrs shras and
tsras to dvlp with the afternoon heat. Temps aloft have cooled a bit
with H70 readings arnd 7C and H50 temps btwn -9C/-10C. While these
are yielding only modest mid lvl lapse rates arnd 6.0C/KM, the
enhanced upper lvl divergence will couple with the cool mid lvl
temps to enhance storm potential this aftn.

Strong wind gusts and frequent lightning remain the primary storm
threats. Those with outdoor activities planned, whether on land or
water, should remain weather aware today. Seek shelter at the first
sight of threatening weather and remember: when thunder roars, go
indoors!

Initial activity along the coast this morning will shift west thru
the aftn as the east coast sea breeze dvlps and pushes inland. Given
the lack of any mid lvl capping, deep convection likely to fire
earlier than usual. HRRR/WRF guidance supports this scenario with
nmrs shras/tsras peaking over the interior btwn 3PM-7PM. Evening
plans should be in good shape tonight the bulk of the diurnal
convection focuses over the west peninsula by sunset. Current PoP
distribution looks good...no need for any major changes with the
mrng update.

&&

.AVIATION...Thru 05/12Z.
Sfc Winds: Thru 04/16Z...N/NE 5-8KTS. Btwn 04/16Z-04/19Z...bcmg E/NE
6-9KTS. Btwn 04/21Z-04/24Z...bmcg E/SE 6-9KTS. Btwn 05/03Z-05/06Z...
bcmg vrbl AOB 3KTS.

Vsbys/WX/Cigs: Thru 04/16Z...coastal sites S of KTIX sct MVFR
shras/isold IFR tsras. Btwn 04/16Z-04/24Z...W of KLEE-KFPR nmrs MVFR
shras/IFR tsras...E of KLEE-KFPR sct MVFR shras/IFR tsras. Btwn
05/00Z-05/02Z...W of KLEE-KOBE chc MVFR shras/slgt chc IFR tsras...E
of KLEE-KOBE slgt chc MVFR shras/IFR tsras. Aft 05/02Z...coastal
sites slgt chc MVFR shras.

&&

.MARINE...
Inverted trof extending from the FL Keys to the NC Outer Banks will
push acrs the FL peninsula today. As it does, sfc/bndry lyr winds
will shift to a light to gentle E/SE breeze acrs the lcl Atlc. Seas
AOB 2FT nearshore and 2-3FT offshore. Enhanced instability on the
backside of the trof axis will allow sct shras/tsras to dvlp thru
the day, with the majority of activity occurring thru early aftn.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Bragaw/Lascody
Hazardous weather outlook, Jul 4, 4:31 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
531 AM EDT Wed Jul 4 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
531 AM EDT Wed Jul 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weather disturbance passing overhead will generate scattered to
numerous lightning storms, especially over inland areas this
afternoon. A small threat for lightning will exist this morning in
Volusia and Brevard County as a few storms over the Atlantic push
onshore. A greater threat for storms is expected this afternoon
and early this evening mainly west of Interstate 95.

A few of today's storms could become strong with wind gusts of 40
to 50 mph, small hail, and frequent lightning the primary
threats. Also, torrential downpours of 1 to 2 inches in a short
60- to 90-minute period could lead to temporary road and drainage
flooding. Those with outdoor activities planned on this holiday,
whether on land or water, should remain weather aware. Seek
shelter at the first sight of threatening weather and remember:
when thunder roars, go indoors!

.MARINE THUNDERSTORM GUST IMPACT...
Scattered afternoon storms will be capable of producing wind
gusts in excess of 30 knots over inland lakes this afternoon.

.RIVER FLOOD IMPACT...
The Saint Johns River south of Lake Harney near Geneva remains
above Minor Flood Stage. Additional slight rises are expected to
continue, keeping the river within Minor Flood Stage into this
weekend. A River Flood Warning remains in effect for this area.

The Saint Johns River level near Sanford remains above Action
Stage. Additional slight rises are expected to continue, but
remain within Action Stage at this site through this weekend.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon and evening storms are expected
to continue into early next week. The main storm threats will be
frequent cloud to ground lightning strikes, urban, river and poor
drainage flooding from torrential downpours, and brief gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Ulrich

In the hours before

Special weather statement, Jul 4, 11:39 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1239 PM EDT WED JUL 4 2018

FLZ045-053-041715-
Osceola FL-Orange FL-
1239 PM EDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austin Tindall Park, or over East Lake Toho, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, West Lake Toho and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2843 8120 2826 8115 2821 8142 2843 8141
TIME...MOT...LOC 1639Z 085DEG 6KT 2834 8130

Combs
Local storm report, Jul 4, 12:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
132 PM EDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
07/04/2018  M45 MPH          ORANGE             FL   ASOS

            MEASURED WIND GUST OF 45 MPH/39 KT FROM THE SOUTHEAST.

&&

JC

The radar

The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lake

When
July 4, 1:30 PM EST to 1:35 PM EST
Where
Lake County, 1.2 mi N of Tavares to 1.24 mi NW of Tavares
Rating
EF0
Path length
0.99 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
28.817, -81.722

Based on photographs and videos received from the public, local media, and emergency management, the NWS Melbourne determined a high-end EF-0 tornado, with winds of 80-85 mph, occurred in Tavares. The damage showed a discontinuous tornado track moving to the southwest along a nearly one mile path near U.S. Highway 441. The tornado lasted approximately 5 minutes. The most significant damage occurred to a warehouse/mobile unit located behind a Winn Dixie near the 450th block of East Burleigh Boulevard in Tavares. This structure was destroyed, and a piece of sheet metal was lofted onto a nearby power pole. Also, the Fish Camp Lake Restaurant located at the intersection of U.S. Highway 441 and North Lakeshore Boulevard sustained moderate roof damage. The exterior kitchen exhaust fan was ripped off the roof and thrown onto a nearby street. Adjacent to the restaurant at the Lake Tire & Auto Store, several wood fences were knocked over and a small tree was uprooted, falling onto a trailer. Additional reports of very minor damage occurred along US Highway 441, such as small tree limbs and branches knocked off trees, and small fences knocked over. A member of the public relayed a video from a boat on Lake Eustis showing the tornado as it was impacting the area near the Fish Camp Lake Restaurant. DI8, DOD2, EXP-LB; DI3, DOD4, EXP-LB.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757822.